Cardiac tamponade as a complication of parenteral nutrition

1Citations
Citations of this article
19Readers
Mendeley users who have this article in their library.

Abstract

Introduction Complications arising from the use of central venous catheters are numerous, but cardiac tamponade is a complication well defined, very rare and often fatal. The mortality rate is 47-77% in the literature. Presentation of case We report a case of successful diagnosis and treatment of cardiac tamponade by parenteral nutrition in a 31-year-old female. Discussion There are only few cases of cardiac tamponade reported in the world literature since 1958. The true incidence is unclear and the most cases occur in children. Despite the rarity of this condition, it has a high mortality rate. The clinical findings are pain and discomfort in the epigastrium and chest region, nausea, dyspnea, tachycardia, distended jugular veins, paradoxical pulse, hypotension, electrocardiographic tracing signals with low voltage and enlargement of cardiac area. The immediate diagnosis and the treatment of cardiac tamponade are capital for patient survival. Conclusion Cardiac tamponade should be suspected among patients with sudden onset of shock in use of parenteral nutrition, and therefore immediately treated.

Cite

CITATION STYLE

APA

Garcia, D. P. C., Neto, C. S., Hubner, P. N. V., Furtado, T. D. A., Petroianu, A., & Alberti, L. R. (2015). Cardiac tamponade as a complication of parenteral nutrition. International Journal of Surgery Case Reports, 8, 144–146. https://doi.org/10.1016/j.ijscr.2015.01.037

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free